California, 2012

Winter Storm and Flooding in California, April 11 to 14, 2012

April 11 to 14, 2012 · NWS HNX · 19 events in 9 counties and zones

An upper-level short-wave moved into California on April 10th, flattening the ridge. This set the stage for back-to-back strong storms to move through the central California interior on the 11th, 12th, and 13th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$195,000
Crop damage
$16 million
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HNX wrote it up.

An upper-level short-wave moved into California on April 10th, flattening the ridge.

This set the stage for back-to-back strong storms to move through the central California interior on the 11th, 12th, and 13th. Each storm triggered severe thunderstorms over the central and southern San Joaquin Valley with hail up to 1.75 inches in diameter. Tallies of agricultural and crop loss approached 100 million dollars due to the extensive hail damage across Kings, Tulare, Fresno, and Merced counties. Funnel clouds were observed, although none touched down. The first storm brought up to a foot of snow to the Southern Sierra Nevada, and the second colder storm dropped up to 30 inches of snow at Lodgepole in Sequoia National Park.

Record rainfall fell on the central and southern San Joaquin Valley. By 8 AM on April 11th, the rainfall at Meadows Field, Bakersfield, had already broken the record for the date. Two days later, the rainfall records at both Bakersfield and Fresno had fallen by 11 AM. Some street flooding was reported, especially near the Fresno State campus.

Some urban street flooding was also reported with the renewed thunderstorms on April 13th in the Fresno area.

The high temperature at Bakersfield on April 13th was only 57 degrees, and occurred at 2 AM. The high tied the record low maximum temperature for the date, last set in 1939. Fresno’s high of 55 degrees on the 13th occurred at 1:50 AM, and just missed the record low maximum temperature of 54 degrees, set in 1998.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before the first event at Apr 11, 9:17 AM PST, 2 hours 43 minutes earlier.

Area forecast discussion, Apr 11, 9:17 AM PST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
1017 AM PDT WED APR 11 2012

.SYNOPSIS...
A LOW PRESSURE TROUGH IS EXPECTED TO MOVE THROUGH THE REGION TODAY
LIFTING OUT BY TONIGHT. COLD AIR BEHIND THIS SYSTEM WITH AFTERNOON
HEATING MAY RESULT IN AFTERNOON THUNDERSTORMS TODAY. YET ANOTHER
SYSTEM IS EXPECTED TO MOVE INTO THE AREA BY THURSDAY NIGHT THROUGH
SATURDAY.

&&

.UPDATE...
RAIN AND SNOW CONTINUES THIS MORNING ACROSS THE CENTRAL CALIFORNIA
INTERIOR. HEAVIER PRECIPITATION NOW PUSHING INTO THE FOOTHILLS AND
HIGHER ELEVATIONS WITH POSSIBLE SCATTERED SHOWERS OVER THE VALLEY.
CURRENT REPORTS HAVE BETWEEN A THIRD TO THREE QUARTERS OF AN INCH
OF WATER...AND MAINLY ON THE EAST SIDE OF THE VALLEY. DOPPLER RADAR
SHOWING THE MAIN AREA OF PRECIP PUSHING FURTHER EAST AND UP INTO
THE MOUNTAINS. VISIBLE SATELLITE SUPPORTS THIS TREND AND SHOWS
SOME CLEARING ALONG THE COASTAL RANGE...THIS AREA WILL FAVOR SOME
INSTABILITY LATER TODAY. SHORT RANGE MODELS ALONG WITH VANDENBURG
UPPER AIR OBSERVATION SHOW VERY WEAK CAPE AND LI-VALUES FOR TODAY.
WHILE SPC DOES HAVE THE CWFA UNDER A THREAT OF THUNDERSTORM
ACTIVITY...MODEL AND OBSERVATION DATA FAVOR THE WEST SIDE OF THE
SAN JOAQUIN VALLEY FROM FRESNO COUNTY NORTH THROUGH MERCED COUNTY.
HOWEVER...WILL MENTION A THREAT OF THUNDERSTORM ACTIVITY OVER THE
ENTIRE VALLEY...BUT WILL MONITOR THE WEST SIDE...NORTH OF KERN
COUNTY...FOR ANY POSSIBLE DEVELOPMENT.

AFTER TODAY/S STORM...WILL NOW CONCENTRATE ON THE NEXT STORM THAT
IS ORIGINATING FROM A MORE GULF OF ALASKA REGION. THIS STORM HAS THE
POTENTIAL FOR TO INTRODUCE MUCH COLDER AIR INTO THE REGION AND HIT
THE DISTRICT WITH MUCH HEAVIER PRECIP. MODEL AND OBSERVATIONAL
PRECIP-WATER DATA SHOW THE NEXT STORM PUSHING A GOOD PLUME OF
MOIST AIR INTO THE REGION ON FRIDAY...ALONG WITH THE LEFT FRONT
QUAD OF A 110KT JET MAX. WILL MAKE NO UPDATES FOR NOW...AND UPDATE
THE WINTER WEATHER PRODUCTS THROUGH THIS AFTERNOON. IN ADDITION...
WILL EVALUATE THE AMOUNTS OF PRECIP EXPECTED ON THURSDAY NIGHT
INTO FRIDAY TO BETTER CATCH THE POTENTIAL FOR ANY WINTER WEATHER
CRITERIA.

&&

.PREV DISCUSSION... /ISSUED 430 AM PDT WED APR 11 2012/

DISCUSSION...PRECIPITATION SHIELD IS NOW FINALLY MOVING ACROSS
THE SAN JOAQUIN VALLEY WITH THE BULK OF THE RADAR ECHOES OVER KERN
COUNTY. SATELLITE AND AREA RADARS SHOW THE MAIN ENERGY MOVING INTO
VENTURA AND SANTA BARBARA COUNTIES AND THE BEST LIFT IS NOW
AFFECTING THE SOUTHERN PART OF THE FORECAST AREA, ESPECIALLY KERN
COUNTY. THUS FAR THE SNOW LEVELS HAVE REMAINED ABOVE 5500 FEET.
ALTHOUGH THIS SYSTEM WAS VERY SLUGGISH IN ITS INITIAL EASTWARD
MOVEMENT, WITH THE NEXT VERY LARGE LOW PRESSURE SYSTEM OUT NEAR
150W GAINING INFLUENCE ON THE WEST COAST, THE CURRENT TROUGH IS
BEGINNING TO ACCELERATE EAST. BY THIS AFTERNOON FORECAST MODELS
HAVE THE TROUGH AXIS POSITION WELL EAST INTO THE GREAT BASIN AND
THIS SHOULD BRING PRECIPITATION TO A QUICK END THIS AFTERNOON. A
BREAK IN THE WET WEATHER WILL OCCUR OVERNIGHT TONIGHT HOWEVER THE
VERY IMPRESSIVE AND DEEP PACIFIC LOW IS PROGGED TO QUICKLY BRING
ITS INITIAL PRECIPITATION SHIELD INTO THE NORTHWEST COAST THURSDAY
EVENING AND THEN ON FRIDAY THE CENTER OF THE LOW IS PROGGED TO
MOVE ACROSS CENTRAL CALIFORNIA. THE PROSPECTS LOOK VERY GOOD FOR A
COLD AND UNSTABLE FRONTAL PASSAGE WITH LOW SNOW LEVELS AND A RISK
OF THUNDERSTORMS IN THE SAN JOAQUIN VALLEY, FOOTHILLS AND KERN
COUNTY DESERT ON FRIDAY AFTERNOON. THE DAY SHIFT WILL LIKELY NEED
TO ISSUE WATCH PRODUCTS. ON SATURDAY, GOOD AGREEMENT EXISTS
BETWEEN THE GFS AND ECMWF MODELS IN EJECTING THE BIG LOW INTO THE
DESERT SOUTHWEST WITH DRYING WEATHER FOR CENTRAL CALIFORNIA. A FEW
SNOW SHOWERS WILL LINGER IN THE SIERRA BUT BY LATE IN THE DAY ALL
PRECIPITATION SHOULD BE OVER.

OF NOTE, AN UNSEASONABLY COLD SATURDAY NIGHT AND SUNDAY MORNING IS
LIKELY IN THE WAKE OF THE LOW, AND FROST IS CERTAINLY A
POSSIBILITY. I HAVE ADJUSTED THE LOW TEMPERATURES FOR SUNDAY
MORNING TO REFLECT THIS THINKING WITH LOTS OF 34-37 DEGREE LOWS ON
THE EAST SIDE OF THE SAN JOAQUIN VALLEY. THIS SITUATION WILL NEED
TO BE WATCHED IN CASE FUTURE MODEL DATA SUGGESTS A FREEZE? WE WILL
SEE.

&&

.AVIATION...
MVFR CONDITIONS WILL PREVAIL THROUGHOUT THE SOUTHERN SIERRA AND THE
TEHACHAPI MOUNTAINS THROUGH 18Z THURSDAY WITH LOCAL IFR IN SHOWERS.
LOCAL IFR/MVFR CEILINGS WILL OCCUR IN THE SAN JOAQUIN VALLEY AND
ADJACENT FOOTHILLS WITH ISOLATED THUNDERSTORMS POSSIBLE THROUGH 00Z
THURSDAY. OTHERWISE VFR CONDITIONS CAN BE EXPECTED THROUGHOUT MUCH
OF THE CENTRAL CALIFORNIA INTERIOR THROUGH 18Z THURSDAY.

&&

.AIR QUALITY ISSUES...
NONE.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 4 PM PDT THIS AFTERNOON ABOVE 6000
FEET FOR THE SOUTHERN SIERRA NEVADA /CAZ096-097/.

&&

PUBLIC...MOLINA
AVN/FW...DCH
SYNOPSIS...BSO

WEATHER.GOV/HANFORD
Hazardous weather outlook, Apr 10, 3:25 PM PST, 20 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
425 PM PDT TUE APR 10 2012

CAZ089>099-112330-
WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY-
SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY-
MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS-
TULARE COUNTY FOOTHILLS-KERN COUNTY MOUNTAINS-
SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON-
TULARE COUNTY MOUNTAINS-INDIAN WELLS VALLEY-
SOUTHEASTERN KERN COUNTY DESERT-
425 PM PDT TUE APR 10 2012

...UNSETTLED WEATHER THE REST OF THE WEEK...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF INTERIOR CENTRAL
CALIFORNIA.

.DAY ONE...TONIGHT

THE RED FLAG WARNING FOR THE KERN COUNTY MOUNTAINS...INCLUDING
THE PIUTE MOUNTAINS HAS BEEN CANCELLED. PLEASE REFER TO THE LATEST
PLEASE SEE /SFORFWHNX/ FOR MORE DETAILS.

THE WINTER STORM WATCH FOR THE SOUTHERN SIERRA NEVADA FROM
YOSEMITE TO THE TULARE-KERN COUNTY LINE HAS BEEN CANCELLED. PLEASE
REFER TO THE LATEST WINTER WEATHER MESSAGE /SFOWSWHNX/ FOR MORE
DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR 4AM PDT WEDNESDAY UNTIL
4PM PDT WEDNESDAY. PLEASE REFER TO THE LATEST WINTER WEATHER
MESSAGE /SFOWSWHNX/ FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR
UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE.

ANDERSEN

In the hours before

Special weather statement, Apr 11, 10:26 AM PST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
1126 AM PDT WED APR 11 2012

CAZ089>094-112030-
WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY-
SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY-
MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS-
TULARE COUNTY FOOTHILLS-
1126 AM PDT WED APR 11 2012

...THUNDERSTORMS DEVELOPING OVER THE SAN JOAQUIN VALLEY...

ISOLATED THUNDERSTORMS HAVE BEGUN DEVELOPING OVER THE CENTRAL AND
SOUTHERN SAN JOAQUIN VALLEY. AT 1120 AM...A THUNDERSTORM CAPABLE
OF PRODUCING DIME SIZE HAIL WAS LOCATED WEST OF FIVE POINTS AND
WAS MOVING EAST AT 8 MPH. OTHER STORMS WERE DEVELOPING NEAR DELANO
AND LINDSAY.

THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON. THESE
STORMS COULD PRODUCE DANGEROUS LIGHTNING...LOCALLY HEAVY RAIN...
GUSTY WINDS AND HAIL. IF A THUNDERSTORM APPROACHES YOUR
LOCATION...SEEK SHELTER IMMEDIATELY.

SANGER

WEATHER.GOV/HANFORD
Special weather statement, Apr 11, 10:39 AM PST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
1139 AM PDT WED APR 11 2012

CAZ089-111945-
FRESNO CA-
1139 AM PDT WED APR 11 2012

THE NATIONAL WEATHER SERVICE IN HANFORD HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN FRESNO COUNTY IN CENTRAL CALIFORNIA

UNTIL 1245 PM PDT

AT 1131 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES NORTH OF COALINGA..MOVING EAST AT 10
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL FRESNO COUNTY...

LAT...LON 3652 12016 3634 12013 3632 12034 3647 12032
TIME...MOT...LOC 1839Z 261DEG 16KT 3640 12020

SANGER

WEATHER.GOV/HANFORD
Local storm report, Apr 11, 11:13 AM PST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
1213 PM PDT WED APR 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1211 PM     HAIL             HANFORD                 36.33N 119.65W
04/11/2012  M0.25 INCH       KINGS              CA   NWS EMPLOYEE

&&

BSO
Special weather statement, Apr 11, 11:45 AM PST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
1245 PM PDT WED APR 11 2012

CAZ089>091-112030-
KINGS CA-FRESNO CA-
1245 PM PDT WED APR 11 2012

THE NATIONAL WEATHER SERVICE IN HANFORD HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL FRESNO COUNTY IN CENTRAL CALIFORNIA...
  NORTH CENTRAL KINGS COUNTY IN CENTRAL CALIFORNIA.

UNTIL 130 PM PDT.

AT 1234 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES NORTHWEST OF LEMOORE..MOVING EAST AT 20
MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  NAVAL AIR STATION LEMOORE...
  RURAL CENTRAL FRESNO COUNTY...
  RURAL NORTHERN KINGS COUNTY...
  RURAL NORTHEASTERN KINGS COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3659 11960 3634 11953 3636 12012 3656 12011
TIME...MOT...LOC 1944Z 257DEG 16KT 3644 11988

SANGER

WEATHER.GOV/HANFORD

The radar

The San Joaquin Valley radar (KHNX), 2 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

6 hail, 4 funnel cloud, 3 winter storm, 3 flood, 2 high wind, 1 thunderstorm wind. Local standard time, as filed.

Funnel Cloud, Kings

When
April 11, 12:00 PM PST
Where
Kings County, Hanford
Reported by
Law Enforcement
Coordinates
36.330, -119.650

County Sheriff's office reported a funnel cloud near Grangeville Road on the north side of Hanford.

Hail, Fresno

When
April 11, 12:31 PM PST to 12:45 PM PST
Where
Fresno County, Riverdale
Measured
1 in hail
Crop damage
$100,000
Reported by
Trained Spotter
Coordinates
36.430, -119.870

A trained spotter reported 1 inch hail near Riverdale.

Hail, Kings

When
April 11, 1:03 PM PST to 1:15 PM PST
Where
Kings County, Hanford to 6 mi N of Hanford
Measured
1 in hail
Crop damage
$150,000
Reported by
NWS Employee
Coordinates
36.330, -119.650

NWS Employee indicated a swath of accumulating large hail across the Hanford area.

Hail, Tulare

When
April 11, 1:20 PM PST to 2:00 PM PST
Where
Tulare County, Traver to Dinuba
Measured
1 in hail
Crop damage
$10 million
Reported by
NWS Employee
Coordinates
36.450, -119.480

NWS Meteorologist tracked a wide swath of accumulating large hail across northern Tulare County. Agricultural damages from these recent storms was in the millions.

Funnel Cloud, Tulare

When
April 11, 2:00 PM PST
Where
Tulare County, Traver
Reported by
Trained Spotter
Coordinates
36.450, -119.480

Trained weather spotter viewed a persistent funnel cloud that never reached the ground, near Traver on April 11th, 2012.

Hail, Tulare

When
April 11, 2:26 PM PST to 2:46 PM PST
Where
Tulare County, 7 mi E of Traver to 9 mi E of Traver
Measured
1 in hail
Crop damage
$5.0 million
Reported by
Trained Spotter
Coordinates
36.450, -119.354

Winter Storm, S Sierra Mtns

When
April 12, 4:00 PM PST to April 13, 10:00 PM PST
Where
S Sierra Mtns forecast zone
Property damage
$50,000
Reported by
Park/Forest Service

Winter Storm, Tulare Cty Mtns

When
April 12, 4:00 PM PST to April 13, 10:00 PM PST
Where
Tulare Cty Mtns forecast zone
Property damage
$30,000
Reported by
Park/Forest Service

Funnel Cloud, Merced

When
April 12, 4:35 PM PST to 4:45 PM PST
Where
Merced County, Atwater
Reported by
Public
Coordinates
37.350, -120.600

The public reported three different funnel clouds in the Atwater area.

Hail, Merced

When
April 12, 4:45 PM PST to 5:00 PM PST
Where
Merced County, Atwater to (Mer)castle Afb
Measured
1 in hail
Crop damage
$500,000
Reported by
Trained Spotter
Coordinates
37.350, -120.600

Trained spotters reported copious accumulating large hail just north of Merced.

Hail, Merced

When
April 12, 5:05 PM PST to 5:30 PM PST
Where
Merced County, Atwater
Measured
1.75 in hail
Crop damage
$100,000
Reported by
Trained Spotter
Coordinates
37.350, -120.600

A trained spotter reported golf ball (1.75 inches) sized hail in Atwater. The hail accumulated several inches deep on area roads.

Winter Storm, Kern Cty Mtns

When
April 13, 4:00 AM PST to April 14, 2:00 PM PST
Where
Kern Cty Mtns forecast zone
Property damage
$25,000
Reported by
Trained Spotter

Flood, Fresno

When
April 13, 12:30 PM PST to 4:30 PM PST
Where
Fresno County, Fresno to 1.55 mi N of Fresno
Cause
Heavy Rain
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
36.780, -119.770

Trained spotters and local media reported flooding near CSU Fresno, road 80 near Dinuba, downtown Fresno at the Second Street ramp.

Funnel Cloud, Fresno

When
April 13, 1:48 PM PST
Where
Fresno County, 0.55 mi W of Kerman
Reported by
Public
Coordinates
36.720, -120.080

Thunderstorm Wind, Fresno

When
April 13, 2:00 PM PST to 2:10 PM PST
Where
Fresno County, 0.55 mi E of Kerman
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Crop damage
$25,000
Reported by
Broadcast Media
Coordinates
36.720, -120.060

Local media reported a carport and 30 almond trees destroyed by strong thunderstorm winds in the town of Kerman.

Flood, Tulare

When
April 13, 2:48 PM PST to 4:48 PM PST
Where
Tulare County, 2.15 mi SSW of Dinuba to 1.37 mi WNW of Monson
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.500, -119.390

The California Highway Patrol reported flooding on Road 80 at Avenue 392.

Flood, Kern

When
April 13, 3:33 PM PST to 4:33 PM PST
Where
Kern County, 0.56 mi W of Lost Hills to 2.05 mi NE of Lost Hills
Cause
Heavy Rain
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
35.620, -119.690

The highway patrol reported flooding on State Road 46 at Lost Hills Road.

High Wind, Se Kern Cty Desert

When
April 13, 11:35 PM PST to April 14, 12:35 AM PST
Where
Se Kern Cty Desert forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet

High Wind, Se Kern Cty Desert

When
April 14, 9:15 AM PST to 10:28 AM PST
Where
Se Kern Cty Desert forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2012Every state in 2012This day in weather historyWarnings in California, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380305, 380289, 380290, 380291, 380292, 380293, 380294, 380295, 380306, 380297, 380298, 380296, 380299, 380307, 380309, 380303, 380304, 380300, 380301.